Arizona, 2011Heavy Snow in Arizona, February 19 to 20, 2011
February 19 to 20, 2011 · NWS FGZ · 4 events in 4 counties and zones
A strong and energetic Pacific storm system swept across Arizona with heavy rain and mountain snow. The snow level started off around 7000 feet with heavy wet snow with heavy rain below this elevation.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and energetic Pacific storm system swept across Arizona with heavy rain and mountain snow. The snow level started off around 7000 feet with heavy wet snow with heavy rain below this elevation. The snow level then dropped to around 4000 feet. The highest elevations reported over three feet of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 18, 9:40 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 18, 9:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 PM MST FRI FEB 18 2011
.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS ARIZONA
THIS WEEKEND. WIND...RAIN...AND MOUNTAIN SNOW WILL SPREAD
ACROSS THE STATE TONIGHT AND BECOME HEAVY BY SATURDAY MORNING.
PRECIPITATION INTENSITY WILL DECREASE LATE SATURDAY NIGHT...BUT WILL
LAST THROUGH THE DAY SUNDAY. HIGH PRESSURE WILL BRING DRY WEATHER TO
ARIZONA FROM WEST TO EAST BY SUNDAY NIGHT.
&&
.DISCUSSION...PRECIPITATION HAS BEGUN OVER MOGOLLON RIM AND WHITE
MOUNTAINS THIS EVENING AS THE LEADING EDGE OF THE POTENT PACIFIC
STORM SYSTEM IMPACTS THE AREA. PRECIPITATION WILL INCREASE THROUGH
THE NIGHT AND WILL BECOME HEAVY DAYBREAK SATURDAY. HAVE ALREADY
UPDATED WINTER STORM WARNING/ADVISORY FOR EARLIER ONSET OF
PRECIPITATION. WILL BE UPDATING GRIDS AND FORECAST TO INCREASE THE
WINDS IN THE LCR TONIGHT.
&&
.PREV DISCUSSION /350 PM MST/...A STRONG PACIFIC STORM SYSTEM ONTO
THE CA COAST THIS AFTERNOON WILL CONTINUE TO MOVE TOWARD AZ TONIGHT.
INCREASINGLY STRONG AND MOIST SOUTHWEST FLOW ALOFT WILL LEAD TO
INCREASING CHANCES FOR PRECIPITATION TONIGHT...BUT THE HEAVIEST
PRECIPITATION LOOKS SET FOR SATURDAY MORNING IN NORTHWESTERN AZ AND
SATURDAY AFTERNOON IN NORTHEASTERN AZ AHEAD OF AND ALONG THE COLD
FRONT. LATEST MODEL RUNS HAVE BEEN TRENDING TOWARD SLIGHTLY COLDER
AND WETTER CONDITIONS WITH THIS STORM...BUT OTHERWISE LITTLE HAS
CHANGED IN THE FORECAST OVER THE PAST DAY OR SO.
DEEP MOISTURE COMBINED WITH LARGE-SCALE UPWARD MOTION AND STRONG
OROGRAPHIC LIFT WILL ENSURE AREAS OF HEAVY SNOWFALL ACROSS THE
KAIBAB PLATEAU...MOGOLLON RIM AND THE WHITE MOUNTAINS ON SATURDAY.
IN ADDITION...AN INCH OR TWO OF RAINFALL IS ANTICIPATED SOUTH OF THE
MOGOLLON RIM AT LOWER ELEVATIONS. SNOW LEVELS SATURDAY MORNING
SHOULD BE AROUND 8000 FEET OVER FAR EASTERN ARIZONA...6500 FEET IN
THE FLAGSTAFF AREA AND 6000 FEET ACROSS NORTHWEST ARIZONA KAIBAB.
SNOW LEVELS WILL RAPIDLY LOWER FROM SATURDAY AFTERNOON INTO SUNDAY
AS THE COLD FRONT SWEEPS ACROSS THE AREA. BY SUNDAY MORNING SNOW
LEVELS WILL RANGE FROM 3500-4500 FEET OVER WEST AND CENTRAL ARIZONA
TO 5000 FEET OVER THE EASTERN THIRD OF THE STATE. PRECIPITATION WILL
BECOME MORE SHOWERY BEHIND THE COLD FRONT SATURDAY NIGHT...HOWEVER
ANOTHER TRAILING DISTURBANCE WILL CROSS THE STATE SUNDAY BRINGING
ANOTHER PERIOD OF INCREASED PRECIPITATION. STRONG SOUTHWEST WINDS
WILL LIKELY PRODUCE AREAS OF BLOWING SNOW IN THE MOUNTAINS WITH
DANGEROUS WINTER DRIVING CONDITIONS FROM SATURDAY INTO SUNDAY. BY
THE END OF SUNDAY GENERAL SNOW ACCUMULATIONS ABOVE 6000 FEET WILL
RANGE FROM 10 TO 16 INCHES ACROSS THE AREA EXTENDING FROM THE KAIBAB
PLATEAU SOUTHEASTWARD ACROSS THE MOGOLLON RIM AND WHITE MOUNTAINS.
HEAVIER AMOUNTS ARE POSSIBLE ALONG THE MOGOLLON RIM AND SOME OF THE
HIGHER MOUNTAIN PEAKS ABOVE 8000 FEET ELEVATION.
ANOTHER IMPORTANT IMPACT WILL BE SOUTHWEST WINDS GUSTING AS HIGH AS
55 MPH OVER THE LITTLE COLORADO RIVER VALLEY AND PORTIONS OF THE
NAVAJO NATION SATURDAY AFTERNOON. TRAVELERS WILL NEED TO BE ON THE
LOOKOUT FOR DANGEROUS CROSSWINDS ALONG WITH AREAS OF BLOWING SAND
AND DUST.
FROM SUNDAY NIGHT THROUGH THURSDAY...MODELS SHOW THE WEEKEND STORM
MOVING RAPIDLY EASTWARD SUNDAY NIGHT WITH A DECREASING CHANCE OF
SHOWERS. WEAK HIGH PRESSURE AND A DRY SOUTHWEST FLOW ALOFT LOOKS ON
TAP FOR MONDAY THROUGH EARLY WEDNESDAY. LATER ON WEDNESDAY...MODELS
SUGGEST ANOTHER STORM SYSTEM WILL APPROACH THE AREA...WITH AN
INCREASING CHANCE OF SHOWERS LATER ON WEDNESDAY AND INTO FRIDAY.
DJO
&&
.AVIATION...FOR THE 06Z PACKAGE...EXPECT RAPIDLY DETERIORATING
CONDITIONS THROUGH THIS FORECAST PERIOD. CONDITIONS ALONG THE RIM
AND OTHER TERRAIN ABV 7KFT MSL ARE ALREADY WDSPRD MVFR AND WILL
BECOME IFR AND LIFR SOON. CONDITIONS ELSEWHERE WILL GO FROM VFR TO
MVFR AND IFR BY 10Z-12Z SATURDAY. SFC WINDS WILL EXCEED 30-45KT
GUSTS AFT 12Z-14Z SATURDAY...ESPECIALLY LEE OF THE RIM (NE).
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET FROM 3 AM MST
SATURDAY TO 5 PM MST SUNDAY FOR AZZ004-006-007-015-016.
WINTER WEATHER ADVISORY FOR ELEVATIONS ABOVE 6500 FEET FROM 5 AM MST
SATURDAY TO 5 PM MST SUNDAY FOR AZZ017.
WINTER WEATHER ADVISORY FOR ELEVATIONS ABOVE 5500 FEET FROM 12 PM
MST SATURDAY TO 5 PM MST SUNDAY FOR AZZ008-018-038.
WIND ADVISORY FROM 10 AM TO 5 PM MST SATURDAY FOR AZZ009>014-039-040.
&&
PUBLIC................MAS
AVIATION..............BEP
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Feb 18, 8:58 PM MST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
858 PM MST FRI FEB 18 2011
AZZ004>018-037>040-190815-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
858 PM MST FRI FEB 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TONIGHT
AN APPROACHING PACIFIC STORM WILL SPREAD RAIN AND SNOW OVER
NORTHERN ARIZONA TONIGHT. THE PRECIPITATION AND WINDS WILL
INCREASE IN COVERAGE AND INTENSITY THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY AND SUNDAY...RAIN AND SNOW WILL SPREAD ACROSS NORTHERN
ARIZONA SATURDAY AND SUNDAY. SNOW LEVELS SATURDAY MORNING SHOULD BE
AROUND 8000 FEET OVER EASTERN ARIZONA...AND 6000 TO 6500 FEET IN
NORTHWEST ARIZONA. THE SNOW LEVEL WILL LOWER THROUGH THE DAY
SATURDAY AND BY SUNDAY MORNING RANGE FROM 3500-4500 FEET OVER
WESTERN ARIZONA AND NEAR 5000 FEET OVER EASTERN PORTIONS OF THE
STATE. AS A RESULT...WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT ON SATURDAY AND SUNDAY FOR PORTIONS OF
NORTHERN ARIZONA. SEE THE FLAGSTAFF NATIONAL WEATHER SERVICE WEB
PAGE FOR DETAILS (WEATHER.GOV/FLAGSTAFF). IN ADDITION...SURFACE
WINDS ON SATURDAY AFTERNOON COULD GUST TO 55 MPH ACROSS NAVAJO AND
APACHE COUNTIES AS THE STORM APPROACHES...AND A WIND ADVISORY HAS
BEEN ISSUED FOR PORTIONS OF NORTHEAST ARIZONA.
PRECIPITATION SHOULD CONTINUE FOR MUCH OF SUNDAY BEFORE DECREASING
FROM WEST TO EAST LATE IN THE DAY.
STORM TOTAL SNOW ACCUMULATIONS FOR THE AREA OF THE KAIBAB
PLATEAU...MOGOLLON RIM AND WHITE MOUNTAINS WILL RANGE FROM 10 TO
18 INCHES ABOVE 6000 FEET WITH GREATER AMOUNTS ALONG THE SOUTHERN
EDGE OF THE MOGOLLON RIM AND HIGHER MOUNTAINS. YAVAPAI COUNTY MOUNTAINS
ABOVE 6000 FEET COULD SEE 5 TO 10 INCHES OF SNOW ACCUMULATION. THE
CHUSKA MOUNTAINS AND BLACK MESA ABOVE 6000 FEET COULD SEE 3 TO 8
INCHES OF NEW SNOW.
Heavy Snow, Yavapai County Mountains
- When
- February 19, 12:00 AM MST to February 20, 5:00 PM MST
- Where
- Yavapai County Mountains forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Ten inches of snow fell 3 miles southwest of Prescott. The City of Prescott reported 4.5 inches of snow. The weather contributed to a three vehicle wreck on Interstate 40 just west of Ash Fork. Several cars slid off Interstate 40 between mile marker 100 westward to the Coconino County line.
Heavy Snow, Northern Gila County
- When
- February 19, 12:00 AM MST to February 20, 12:00 PM MST
- Where
- Northern Gila County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
Nine inches of snow fell 14 miles northeast of Payson.
Heavy Snow, Western Mogollon Rim
- When
- February 19, 1:00 AM MST to February 20, 5:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Heavy wet snow began to fall early Saturday morning February 19th. By the time snow stopped falling Sunday afternoon between one and 3 and half feet of snow had piled up around the area. Some snowfall totals include(in inches) : Snowbowl 44, Flagstaff Airport 17.9, Bellemont (WFO) 15.3, 4 miles south of Williams 14.8, Munds Park area 8 to 13, Kachina Village 12.4, Parks 12, and Williams 11. Northbound Interstate 17 was closed for a hour and a half south of Flagstaff. Highway 89 was closed between Sedona and Flagstaff and 12 mile stretch of Highway 180 north of Flagstaff was also closed due to snow and blowing snow.
Heavy Snow, Grand Canyon Country
- When
- February 19, 11:00 AM MST to 8:00 PM MST
- Where
- Grand Canyon Country forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Almost nine (8.8) inches of snow fell at the Grand Canyon South Rim.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Virginia, February 19, 20111 death · 1 injured · $5,000 · 1 event
- High Wind in New York, February 19, 2011$600,000 · 54 kt wind · 6 events
- Flash Flood in Iowa, February 19 to 20, 2011$200,000 · 1 event
- High Wind in Massachusetts, February 19, 2011$65,000 · 64 kt wind · 11 events
- High Wind in Connecticut, February 19, 2011$60,000 · 51 kt wind · 2 events
- Heavy Snow in Arizona, February 19, 2011$50,000 · 1 event
- Blizzard and Winter Storm in South Dakota, February 19 to 20, 201122 events
- Strong Wind in Arizona, February 19, 20112 injured · $1,000 · 1 event
- Blizzard and Heavy Snow in North Dakota, February 19 to 21, 201115 events
- Astronomical Low Tide in New Jersey, February 19 to 20, 201111 events
- Blizzard and Winter Storm in Alaska, February 19 to 20, 201110 events
- Ice Storm and Winter Storm in Nebraska, February 19 to 20, 201110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277798, 277805, 276921, 277806.